Recently, the American Heart Association (AHA) revised the dosage and regimen of antibiotics for the prevention of Infective or Bacterial Endocarditis. Patients who need antibiotic pre-medication are identified as those patients with joint replacements (knees, hips, etc..), heart valve problems caused by Mitral Valve Prolapse, Rheumatic fever causing valvular stenosis or regurgitation, heart murmurs, congenital cardiac malformations, prosthetic cardiac valves (valve replacements), and previous Bacterial Endocarditis. Click here to read more about this subject.
Dental Surgery in Anticoagulated Patients
Michael J. Wahl, DDS
It is time to stop interrupting Warfarin therapy for dental surgery. Although there is a theoretical risk of hemorrhage after dental surgery in patients at therapeutic levels of anticoagulation, the risk is minimal, bleeding is usually easily treated with local measures and the risk may be greatly outweighed by the risk and morbidity of thromboembolism after withdrawal of anticoagulant therapy.
There are no well documented cases of serious bleeding problems from dental surgery in patients receiving therapeutic levels of continuous Warfarin therapy. There are several documented cases of serious embolic complications, including deaths, in patients whose Warfarin therapy has been withdrawn for dental treatment.
Many authorities state that dental extractions can be performed with minimal risk at or above therapeutic levels of anticoagulation. Patients receiving anticoagulant therapy who undergo dental surgery have not been shown to have more bleeding problems than patients with normal coagulation.
There are sound legal reasons to continue therapeutic levels of Warfarin for dental treatment. Dentists and physicians should collaborate closely in treating their patients who are taking anticoagulants, especially to make sure that the patient’s INR is within therapeutic range before dental surgery. Good surgical technique and local measures to control bleeding are important in all dental surgical patients, especially those receiving continuous anticoagulation.